Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 7, 2018, 9:59 AM MDT for Fergus County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2018, 9:59 AM MDT (15:59 UTC)
- Expired
- Jun 7, 2018, 10:45 AM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Billings radar (KBLX), 138 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 4.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014
WUUS55 KTFX 071559
SVRTFX
MTC027-071645-
/O.NEW.KTFX.SV.W.0022.180607T1559Z-180607T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
959 AM MDT THU JUN 7 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Fergus County in central Montana...
* Until 1045 AM MDT.
* At 957 AM MDT, a severe thunderstorm was located 20 miles south of
Grass Range, or 24 miles northwest of Roundup, moving northeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grass Range, Roy, Fergus and Forestgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4675 10864 4675 10923 4736 10910 4730 10859
4727 10860 4727 10872 4719 10871 4718 10874
4710 10873 4710 10862 4708 10860
TIME...MOT...LOC 1557Z 212DEG 49KT 4673 10884
HAIL...1.00IN
WIND...60MPH
$$
HOENISCH1 follow-up statement
104
WWUS55 KTFX 071642
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
1042 AM MDT THU JUN 7 2018
MTC027-071650-
/O.EXP.KTFX.SV.W.0022.000000T0000Z-180607T1645Z/
Fergus MT-
1042 AM MDT THU JUN 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY
WILL EXPIRE AT 1045 AM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.
LAT...LON 4675 10864 4675 10923 4736 10910 4730 10859
4727 10860 4727 10872 4719 10871 4718 10874
4710 10873 4710 10862 4708 10860
TIME...MOT...LOC 1640Z 212DEG 49KT 4722 10839
$$
HOENISCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:15 AM MDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 7, 5:15 AM MDT, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 515 AM MDT Thu Jun 7 2018 ...Updated Aviation Discussion... .SYNOPSIS... A southwest flow aloft with weak embedded weather disturbances will bring scattered showers and isolated thunderstorms through this morning. A stronger weather disturbance moving in from the southwest will bring more widespread thunderstorm activity to the region Thursday afternoon and evening with some potential for severe thunderstorms with damaging wind and large hail. Very warm conditions are expected for the start of the upcoming weekend on Saturday before a strong cold front brings thunderstorms Saturday evening followed by windy, cooler and showery conditions on Sunday. && .DISCUSSION... This morning through this evening... Good moisture is helping to keep sufficient instability in place through the overnight and early morning hours. Another in a series of weaker shortwaves will continue to move across southwest and central Montana through this morning, resulting in continued shower and isolated thunderstorm activity. By mid-afternoon, a much stronger disturbance moves across the Rocky Mountains onto the High Plains of north-central Montana. Low-level moisture transport from the east combined with an increasingly veering profile just ahead of this disturbance will combine to contribute to moderate to strongly unstable atmosphere over the plains. Scattered to numerous thunderstorms are expected as the disturbance tracks northeast through our area by late evening, with some of the storms expected to be severe, with very large hail and damaging winds the main threat, though an isolated tornado can not be ruled out over north-central and central Montana. Friday through the middle of next week... Temperatures warm significantly Friday and especially Saturday ahead of a sharp and well-defined strong upper level trough with attendant surface cold front approaching from the west. Expect temperatures to soar, especially Saturday afternoon over our plains counties, with mid-90s possible toward central Montana. Additionally, there is some potential for thunderstorms late Saturday over parts of our north-central counties, but lots of uncertainties remain, including whether there is any potential for these thunderstorms to be severe. Regardless of thunderstorm potential, a strong cold front moves across the region Saturday night, then followed by windy, showery, and much cooler conditions Sunday, with some snow likely above pass level as the upper level trough passes. A slow moderation of temperatures and winds are expected through the middle of next week. CC && .AVIATION... UPDATED 1115z. VFR conditions are expected through at least the next 24 hours across the forecast area, with the exception of MVFR/IFR within heavier showers and thunderstorms expected this afternoon into the evening in association with a strong disturbance moving across the region. Before then, a weaker disturbance moving across southwest and central Montana will bring areas of showers and thunderstorms, impacting KEKS and KBZN especially with at least VCTS. Thunderstorms this afternoon and evening could be severe especially from KGTF and KEKS north and east, with hail over 2 inches and damaging winds possible. CC && .PRELIMINARY POINT TEMPS/POPS... GTF 79 53 81 56 / 60 40 10 10 CTB 77 48 78 52 / 70 40 10 10 HLN 76 52 79 54 / 50 40 20 20 BZN 77 48 77 49 / 70 60 30 20 WEY 73 40 70 40 / 20 20 10 10 DLN 74 46 74 48 / 80 60 20 10 HVR 81 54 83 57 / 70 70 10 10 LWT 74 50 76 54 / 70 60 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 7, 8:25 AM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
825 AM MDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 1 N DANVERS 47.23N 109.72W
06/06/2018 M1.60 INCH FERGUS MT PUBLIC
1.6 INCHES OF RAINFALL BETWEEN 7 AND 8 PM.
&&
BHSpecial weather statement, Jun 7, 9:33 AM MDT, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
933 AM MDT THU JUN 7 2018
MTZ051-071630-
Fergus MT-
933 AM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
1030 AM MDT...
At 931 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Lewistown to 20 miles
north of Ryegate. Movement was northeast at 20 mph.
Pea to dime size hail and winds in excess of 30 mph will be possible
with these storms.
The strongest portions of these storms will remain over mainly rural
areas of southeastern Fergus County, including the following
locations... Suffolk, Fergus, Forestgrove, Giltedge, Glengarry,
Heath, Hilger and Christina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4675 10864 4675 10938 4670 10939 4670 10944
4717 10968 4755 10950 4740 10866 4727 10864
4727 10872 4719 10871 4718 10874 4710 10874
4708 10860
TIME...MOT...LOC 1531Z 212DEG 16KT 4717 10960 4659 10930
HoenischThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:34 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Jun 6, 6:37 PM MDT | Special Weather Statement | TFX | Beaverhead | 23 min |
| Jun 6, 6:56 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 34 min |
| Jun 6, 6:59 PM MDT | Special Weather Statement | TFX | Judith Basin | 31 min |
| Jun 6, 7:30 PM MDT | Special Weather Statement | TFX | Chouteau | 30 min |
| Jun 6, 7:33 PM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| Jun 6, 7:38 PM MDT | Special Weather Statement | TFX | Blaine | 37 min |
| Jun 6, 7:57 PM MDT | Special Weather Statement | TFX | Chouteau | 33 min |
| Jun 6, 8:00 PM MDT | Special Weather Statement | TFX | Fergus | 30 min |
| Jun 6, 8:11 PM MDT | Special Weather Statement | TFX | Fergus | 34 min |
| Jun 6, 8:18 PM MDT | Special Weather Statement | TFX | Blaine | 42 min |
| Jun 6, 8:30 PM MDT | Special Weather Statement | TFX | Chouteau | 30 min |
| Jun 6, 8:34 PM MDT | Special Weather Statement | TFX | Fergus | 26 min |
| Jun 6, 8:48 PM MDT | Areal Flood Advisory | TFX | Blaine | 3 hr |
| Jun 6, 9:04 PM MDT | Special Weather Statement | TFX | Chouteau | 26 min |
| Jun 6, 9:16 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jun 6, 9:23 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Jun 6, 9:24 PM MDT | Special Weather Statement | TFX | Fergus | 36 min |
| Jun 6, 9:41 PM MDT | Special Weather Statement | TFX | Blaine | 34 min |
| Jun 6, 9:51 PM MDT | Special Weather Statement | TFX | Blaine | 24 min |
| Jun 6, 10:00 PM MDT | Special Weather Statement | TFX | Silver Bow | 45 min |
| Jun 6, 10:15 PM MDT | Special Weather Statement | TFX | Blaine | 15 min |
| Jun 6, 10:20 PM MDT | Special Weather Statement | TFX | Judith Basin | 25 min |
| Jun 6, 10:32 PM MDT | Special Weather Statement | TFX | Blaine | 28 min |
| Jun 7, 1:17 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 43 min |
| Jun 7, 1:19 AM MDT | Special Weather Statement | TFX | Broadwater | 26 min |
| Jun 7, 1:45 AM MDT | Special Weather Statement | TFX | Meagher | 45 min |
| Jun 7, 2:19 AM MDT | Special Weather Statement | TFX | Meagher | 41 min |
| Jun 7, 2:55 AM MDT | Special Weather Statement | TFX | Cascade | 35 min |
| Jun 7, 9:33 AM MDT | Special Weather Statement | TFX | Fergus | 57 min |
| Jun 7, 10:15 AM MDT | Areal Flood Warning | TFX | Fergus | 2 hr |
| Jun 7, 11:04 AM MDT | Areal Flood Advisory | TFX | Fergus, Judith Basin | 116 min |
| Jun 7, 11:56 AM MDT | Special Weather Statement | TFX | Blaine | 64 min |
| Jun 7, 12:10 PM MDT | Flash Flood Warning | TFX | Blaine, Chouteau, Hill | 3 hr |
| Jun 7, 12:55 PM MDT | Special Weather Statement | TFX | Blaine, Hill | 50 min |
| Jun 7, 1:43 PM MDT | Special Weather Statement | TFX | Blaine | 62 min |
| Jun 7, 2:14 PM MDT | Special Weather Statement | TFX | Silver Bow | 46 min |
| Jun 7, 2:17 PM MDT | Special Weather Statement | TFX | Beaverhead | 43 min |
| Jun 7, 2:31 PM MDT | Special Weather Statement | TFX | Jefferson | 29 min |
| Jun 7, 2:47 PM MDT | Special Weather Statement | TFX | Madison | 28 min |
| Jun 7, 2:55 PM MDT | Special Weather Statement | TFX | Broadwater | 35 min |
| Jun 7, 2:57 PM MDT | Special Weather Statement | TFX | Silver Bow | 33 min |
| Jun 7, 3:05 PM MDT | Special Weather Statement | TFX | Toole | 25 min |
| Jun 7, 3:12 PM MDT | Special Weather Statement | TFX | Beaverhead | 33 min |
| Jun 7, 3:28 PM MDT | Special Weather Statement | TFX | Toole | 32 min |
| Jun 7, 3:42 PM MDT | Special Weather Statement | TFX | Beaverhead | 33 min |
| Jun 7, 3:49 PM MDT | Special Weather Statement | TFX | Broadwater | 26 min |
| Jun 7, 3:50 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 40 min |
| Jun 7, 3:58 PM MDT | Special Weather Statement | TFX | Toole | 47 min |
| Jun 7, 4:09 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| Jun 7, 4:13 PM MDT | Special Weather Statement | TFX | Beaverhead, Madison | 32 min |
| Jun 7, 4:25 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 35 min |
| Jun 7, 4:28 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 32 min |
| Jun 7, 4:56 PM MDT | Special Weather Statement | TFX | Madison | 34 min |
| Jun 7, 4:58 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 32 min |
| Jun 7, 4:59 PM MDT | Special Weather Statement | TFX | Jefferson | 31 min |
| Jun 7, 5:01 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 29 min |
| Jun 7, 5:33 PM MDT | Special Weather Statement | TFX | Liberty | 27 min |
| Jun 7, 5:58 PM MDT | Special Weather Statement | TFX | Liberty | 47 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.